Illinois, 2024

Damaging Wind in Illinois, August 15, 2024

August 15, 2024 · NWS LSX · 1 event in 1 county or zone

Discrete supercells developed over southeast Missouri during the afternoon of August 15th. These thunderstorms moved east into Illinois where one cell produced minor wind damage in far southern Randolph County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Discrete supercells developed over southeast Missouri during the afternoon of August 15th. These thunderstorms moved east into Illinois where one cell produced minor wind damage in far southern Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 1:29 PM CST, 2 hours 1 minute earlier. Its key messages:

  • Scattered thunderstorms, some severe, are expected to develop this afternoon mainly across portions of southeast Missouri and southwestern Illinois. Damaging winds and large hail are the primary threats although locally heavy rain is also possible.
  • Later this evening, strong to severe storms expected to develop ahead of an approaching cold front across northeast Missouri and west central Illinois as it moves southeast. Main threats will be damaging winds and large hail.
  • Our stretch of wet weather ends with the cold front early Friday morning as drier conditions are expected this weekend and into next week. Temperatures will be a bit below normal for this time of year.
Area forecast discussion, Aug 15, 1:29 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
229 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Scattered thunderstorms, some severe, are expected to develop
  this afternoon mainly across portions of southeast Missouri and
  southwestern Illinois. Damaging winds and large hail are the
  primary threats although locally heavy rain is also possible.

- Later this evening, strong to severe storms expected to develop ahead
  of an approaching cold front across northeast Missouri and west
  central Illinois as it moves southeast. Main threats will be
  damaging winds and large hail.

- Our stretch of wet weather ends with the cold front early Friday
  morning as drier conditions are expected this weekend and into
  next week. Temperatures will be a bit below normal for this time
  of year.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 226 PM CDT Thu Aug 15 2024

Morning activity has diminished. Now focus shifts to the
afternoon hours into tonight. With outflow boundaries across
southern portions of Missouri and atmosphere recovering in this
area, per latest SPC mesoscale analysis surface based CAPEs are
2000-3500 J/kg. Also, the latest visible satellite imagery
indicating cu development in this area. So expect storms will
develop in the next hour or so.

In the meantime, the cold front has moved into northwestern Missouri
as of 18z. Latest CAMs still indicate better forcing along the
advancing cold front with storms firing up after 00z Friday over
northern Missouri. This round of storms will reach the I-70 corridor
between 04z-05z Friday then exit the forecast area between 10z and
12z Friday. The primary threats with thunderstorms this afternoon
and evening will be damaging winds and large hail. Also, with PWATs
between 1.5 and 2 inches, especially south of I-70, could see
locally heavy rainfall at times.

As the cold front exits the forecast area during the morning on
Friday, much drier air will move into the region.  The colder air
will be lagging behind so highs on Friday will be similar to today,
in the upper 80s to mid 90s.

As an upper level low moves into the Great Lakes region, we will
remain in northwest flow aloft, so a secondary shortwave will move
through the area Friday night with a low chance of showers and a few
storms, mainly south of I-70.

Byrd
&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 226 PM CDT Thu Aug 15 2024

For the remainder of the forecast period, upper level ridge
builds over the Rockies this weekend while the trough over the
Great Lakes makes very slow progress to the east. Thus we will
remain in northwest flow aloft with dry and slightly cooler
weather expected through the weekend and into next week.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1225 PM CDT Thu Aug 15 2024

Morning activity as well as MVFR/IFR ceilings have lifted and
moved out of TAF sites as of 17z. Next round of showers and storms
will move into TAF sites as cold front moves through. Added
vicinity thunderstorm mention at KUIN between 02z and 06z Friday,
KCOU and KJEF between 03z and 07z Friday, and St. Louis metro area
TAFs between 05z and 09z Friday. Otherwise, south winds will veer
to the southwest to west as front moves through.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 15, 1:33 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
233 PM CDT Thu Aug 15 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
233 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight with severe thunderstorms
possible mainly this afternoon and evening. Damaging winds and large
hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a very low chance for thunderstorms in parts of the area on
Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Byrd

The radar

The Paducah radar (KPAH), 123 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 15, 3:30 PM CST
Where
Randolph County, 3.43 mi NW of Rockwood
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.860, -89.750

Perry County, Missouri (WFO PAH) law enforcement reported two trees downed by thunderstorm winds on Highway 3 northwest of Rockwood, Illinois.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196041.